Long-term use of antiepileptic drugs (AEDs) is associated with vitamin D deficiency, even in sub-tropical countries, according to a study at the University of Malaya, in Malaysia.During the study, which is published in the scientific journal Epilepsia, the researchers recruited 244 children with epilepsy, aged between three and 19 years, from three different Malaysian hospitals. All had been taking AEDs for more than a year.The scientists found that 55 of the 244 children (almost a quarter) had vitamin D deficiency (a lack of vitamin D), and that 48 of them (almost 20%) had vitamin D insufficiency (not enough vitamin D). They also discovered that the children at the highest risk of vitamin D deficiency were:

  • female
  • adolescent (more than 12 years of age)
  • of Indian ethnicity
  • exposed to sunlight for less than half an hour per day
  • taking more than one AED for more than a year

The researchers conclude that it is essential for clinicians to assess the levels of vitamin D in children with epilepsy and give them vitamin D supplements as necessary. They also highlight that children taking AEDs should be exposed to the right amount of daily sunlight, especially those with any of the risk factors outlined above.According to previous studies, approximately 20 minutes of sunlight exposure per day is usually enough for a Caucasian person to produce the vitamin D they require. However, this is not sufficient for people with darker skin colours, who require up to six times longer in the sun to produce the same amount of vitamin D (depending on how dark their skin is).Please remember that excessive sun exposure can be dangerous for people of all skin colours, and that precautions should be taken.Author: Dr Özge ÖzkayaClick here for more articles about anti-epileptic drugs and pregnancy risks.Click here for more articles about epilepsy in children.